Alert archive / Utah / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Salt Lake City, UT

September 1, 2021Garfield County, San Juan County, Wayne County, Utah

NWS Salt Lake City, UT issued this areal flood warning at Sep 1, 2021, 9:51 PM MDT for Garfield County, San Juan County, Wayne County, Utah. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 9:51 PM MDT (03:51 UTC)
Expired
Sep 2, 2021, 4:55 AM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Garfield County, UT, San Juan County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 218 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 3.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WGUS45 KSLC 020351
FLWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Salt Lake City UT
951 PM MDT Wed Sep 1 2021

UTC017-037-055-030345-
/O.NEW.KSLC.FA.W.0004.210902T0351Z-210903T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Wayne UT-
951 PM MDT Wed Sep 1 2021

The National Weather Service in Salt Lake City has issued a

* Flood Warning for...
  San Juan County in southeastern Utah...
  Northeastern Garfield County in southern Utah...
  South Central Wayne County in southern Utah...

* Until 945 PM MDT Thursday.

* At 951 PM MDT, local law enforcement reported river flooding along 
  the Fremont River between Caineville and Hanksville. Flood waters 
  are expected to continue down stream through the Dirty Devil 
  River. Flooding is ongoing or expected to begin shortly.

* A significant rise and river flooding is expected along the Dirty 
  Devil River between Hanksville and Hite Marina.

* Dirty Devil River between Hanksville and Hite Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
      3815 11039 3815 11038 3805 11036 3789 11036
      3789 11040 3806 11042 3812 11043 3822 11050
      3838 11065

$$

Church
2 follow-up statements
401 
WGUS85 KSLC 020823
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
223 AM MDT Thu Sep 2 2021

UTC017-037-055-030345-
/O.CON.KSLC.FA.W.0004.000000T0000Z-210903T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Wayne UT-
223 AM MDT Thu Sep 2 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT THIS EVENING FOR 
SAN JUAN, NORTHEASTERN GARFIELD AND SOUTH CENTRAL WAYNE COUNTIES...

At 223 AM MDT, gauge reports show a very high flood wave surging 
down the Dirty Devil River.  The gauge at Poison Springs just 
reported a flood wave of 1440 cfs at 130 AM MDT and climbing.  This 
flood wave will continue down the Dirty Devil until the terminus at 
Lake Powell.

This flood warning is in effect for the Dirty Devil River between 
Hanksville and Hite Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
      3815 11039 3815 11038 3805 11036 3789 11036
      3789 11040 3806 11042 3812 11043 3822 11050
      3838 11065

$$

CRK
353 
WGUS85 KSLC 021055
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
455 AM MDT Thu Sep 2 2021

UTC017-037-055-021105-
/O.CAN.KSLC.FA.W.0004.000000T0000Z-210903T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Garfield UT-San Juan UT-Wayne UT-
455 AM MDT Thu Sep 2 2021

THIS FLOOD WARNING HAS BEEN REPLACED BY A NEW FLOOD WARNING NOW IN 
EFFECT THROUGH 8 AM MDT THURSDAY.  SEE THE UPDATED WARNING FOR 
ADDITIONAL INFORMATION.  FLOODING CONTINUES ALONG THE DIRTY DEVIL 
RIVER.

LAT...LON 3842 11068 3842 11065 3836 11056 3831 11049
      3815 11039 3815 11038 3805 11036 3789 11036
      3789 11040 3806 11042 3812 11043 3822 11050
      3838 11065

$$

CRK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Sep 1, 4:04 PM MDT, 5 hours 47 minutes earlier.

Area forecast discussion, Sep 1, 4:04 PM MDT, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
404 PM MDT Wed Sep 1 2021

.SYNOPSIS...Deep monsoon moisture will continue to impact
southern and eastern Utah with potentially locally heavy rainfall
into this evening. A trough moving across the PacNW Thursday and
the Northern Rockies Friday will bring a drier SW flow in across
the region. In the wake of this trough, a ridge will build into
the area this weekend through the middle of next week.

&&

.SHORT TERM (Through 12Z Saturday)...The 500mb trough axis that
stretches from the western Uintas to about Zion National Park is
slowly moving eastward and will east of our CWA by midnight
tonight. Deep moisture remains in place ahead of this trough and
with a few more hours of possible insolation, the flash flood
watch remains in effect until midnight. Widespread rainfall
amounts of 0.25 to 0.75 of inch have occurred over this region
already so any thunderstorm producing a quick burst of heavy rain
could easily exacerbate rises on small streams or washes to flow.

Another area of concern for thunderstorms this evening will be
over Beaver, Iron and Washington counties where 700mb convergence
is forecast to occur under an area of 300 mb divergence. Some
thunderstorms have developed in this area already and they should
be drifting southeast which is why the flash flood watch remains
in effect for southwest this evening. These storms will have a
better chance of producing hail and gusty winds as the air mass is
more unstable here.

Farther north along the northern edge of cloud shield there will
be an small window for some convection to develop into this
evening. This will be from about western Juab County and southern
Tooele County eastward to the southern Wasatch Front.

A trough moving southeastward into the PacNW early Thursday will
swing eastward across the Northern Rockies during the afternoon.
Southwest flow ahead of this trough will increase with some jet
dynamics moving over Utah. The combination of remaining moisture
and the jet aloft is likely to spawn some convection over the
higher terrain Thursday.

The trough's associated cold front will move into northwest Utah
Thursday night and across the rest of the CWA Friday. Temperatures
will be cooler by about 5 degrees. Dry condition other than a
slight chance of showers will occur over the Uintas Friday.

.LONG TERM (After 12z Saturday)...Ensemble and deterministic
guidance are in agreement on a digging longwave trough over the
Great Lakes region that will retrograde a ridge in the southern
plains westward. The ridge of high pressure is expected to become
centered west of Utah at the start of next week.

Warm air advection with building heights Saturday will result in
temperatures reaching right around average with sunny skies.

The ridge will continue to slide west for Sunday, eventually being
centered in the vicinity of the Nevada/California border.
Temperatures will reach several degrees warmer than average
throughout Utah and southwest Wyoming that afternoon.

The ridge will gradually slide east, but likely remain centered west
of Utah through most of Tuesday. Largely unchanged conditions are
expected Sunday-Tuesday. There will be a slight chance for diurnally-
driven showers or thunderstorms over the higher elevations,
particularly over southern Utah where better moisture from recent
precipitation and slightly higher precipitable water values will be.

Near the middle of next week, the ridge will work east of Utah,
which will bring better chances for monsoonal moisture advection.

&&

.AVIATION...KSLC...Clouds will decrease during the overnight.
Southerly winds will remain in place through Thursday morning.
Scattered CIGs are expected Thursday afternoon with around a 15%
chance for an isolated shower or thunderstorm capable of gusty and
erratic winds from 19Z-03Z.

REST OF UTAH AND SOUTHWEST WYOMING...Showers will diminish during
the evening along with clouds. Clouds will increase with isolated
showers and thunderstorms after 19Z Thursday, primarily east of the
I-15 corridor. The best chance for precipitation will be near KBCE,
KHCR, and KEVW from 19Z-03Z. MVFR conditions are possible from a
shower or thunderstorm moving through.

&&

.HYDROLOGY...A strong moisture surge combined with remnant
moisture from Nora will bring the threat of heavy rainfall to much
of southern and eastern Utah into this evening. As a result, a
Flash Flood Watch remains in effect through this evening.

The highest threat of flash flooding will be in normally dry
washes, slot canyons, slick rock areas, near recent burn scars and
in steep canyons. Those will outdoor plans in these areas or with
interests near flood prone locations should continue to monitor
future forecasts.

QPF amounts are generally forecast in the 0.50"-1" range across
southern and central Utah, and will be highest where associated
large-scale ascent and mesoscale ascent are juxtaposed. In these
areas, locally higher amounts of 1-2" will be possible.

&&

.FIRE WEATHER...Showers and thunderstorms will continue into this
evening over southern and eastern Utah while the north should
remain mostly dry. Moisture will be heading out of the region
after some lingering showers pop up Thursday over the higher
terrain. A ridge of high pressure will move in Friday and build
across the region through the weekend into early next week.
Temperatures will warm to about 5 degrees above normal by Sunday
and Monday. Minimum RH values will lower to into the lower teens
in most valleys by Monday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until midnight MDT tonight for UTZ113-117-
     120>131.

WY...None.
&&

SHORT TERM...Struthwolf
LONG TERM...Wilson
AVIATION...Wilson
FIRE WEATHER...Struthwolf
HYDROLOGY...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 1, 4:09 PM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
409 PM MDT Wed Sep 1 2021

UTZ101>131-WYZ021-022215-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
409 PM MDT Wed Sep 1 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight
Deep moisture ahead of a trough slowly moving across central Utah
will continue to bring the threat of showers and thunderstorms to
southern and eastern Utah this evening. Locally heavy rain is
possible.

The highest threat of flash flooding will be in normally dry
washes, slot canyons, slick rock areas, near recent burn scars
and in steep canyons. Those with outdoor plans in these areas or
with interests near flood prone locations should continue to
monitor future forecasts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered showers and thunderstorms are expected
over and east of the mountain spine on Thursday afternoon and
evening as far western Utah dries out. Isolated showers and
thunderstorms are possible Friday afternoon across the Uintas and
SW Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Sep 1, 7:11 PM MDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
711 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     FLASH FLOOD      ZION NP                 37.25N 112.95W
09/01/2021                   WASHINGTON         UT   PARK/FOREST SRVC

            ZION NATIONAL PARK RANGERS REPORTED FLASH FLOOIDING
            ACROSS SLOT CANYONS BETWEEN TEMPLE OF THE SUN AND TWINS.

0459 PM     FLASH FLOOD      2 ENE CAPITOL REEF NP   38.29N 111.16W
09/01/2021                   WAYNE              UT   PARK/FOREST SRVC

            CAPITOL REEF NATIONAL PARK REPORTED 6 INCHES OF WATER
            FLOWING ACROSS SR-24 IN SEVERAL LOCATIONS EAST OF FRUITA.

0507 PM     FLASH FLOOD      1 W CAPITOL REEF NP     38.28N 111.22W
09/01/2021                   WAYNE              UT   DEPT OF HIGHWAYS

            UDOT REPORTED 6 INCHES OF WATER FLOWING ACROSS SR-24
            BETWEEN MILE MARKERS 81 AND 84.

&&

CHURCH
Local storm report, Sep 1, 9:39 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
939 PM MDT WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     FLOOD            HANKSVILLE              38.37N 110.72W
09/01/2021                   WAYNE              UT   911 CALL CENTER

            THE FREMONT RIVER IS REPORTED OUT OF ITS BANKS AND IS
            FLOODING THE TOWN OF HANKSVILLE. DISPATCH REPORTED WATER
            WAS 6 FEET DEEP AT ITS DEEPEST AND WATER IS JUST STARTING
            TO RECEDE. UDOT REPORTS THAT SR 24 IS CLOSED BETWEEN
            HANKSVILLE AND CAINEVILLE. WATER IS REPORTED DEEPEST
            AROUND MP 112 WHERE THE MILE MARKER IS SUBMERGED. AN RV
            WAS FLIPPED BY FLOODWATERS ALONG SR 24 BETWEEN HANKSVILLE
            AND CAINEVILLE.

&&

ALEX.DESMET

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:26 PM MDTAreal Flood WarningSLCWayne10 hr
Sep 2, 4:53 AM MDTAreal Flood WarningSLCGarfield, Wayne3 hr
Sep 2, 4:35 PM MDTSpecial Weather StatementSLCDuchesne25 min
Sep 2, 4:38 PM MDTSpecial Weather StatementSLCGarfield37 min
Sep 2, 4:40 PM MDTSpecial Weather StatementSLCTooele35 min
Sep 2, 5:33 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Sep 2, 5:52 PM MDTSpecial Weather StatementSLCSalt Lake23 min
Sep 2, 5:58 PM MDTSpecial Weather StatementSLCDavis32 min

Nearby

Areal Flood Warnings in Utah, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.